New Study Finds Patients on High Doses of Opioid Medication Are Being Rapidly Discontinued, Leading to Greater Risk of Emergency Department Visits and Hospitalizations

RESEARCH TRIANGLE PARK, N.C. — A new study from RTI International, a nonprofit research institute, finds that patients taking high doses of opioid pain medications often suddenly discontinue their medication, placing them at greater risk of an opioid-related adverse event like an emergency room visit or hospitalization. The study was published in the Journal of Substance Abuse Treatment.

“This paper highlights the challenges of opioid pain medication discontinuation, ” said Tami Mark, PhD, lead author of the paper and senior director of behavioral health financing and quality measurement at RTI International. “It is important that physicians closely monitor patients when they discontinue prescriptions and ensure that they are being transitioned to alternative treatments to address pain, substance use disorders and other co-occurring disorders.”

The study used insurance claims data to study Medicaid beneficiaries who met the Pharmacy Quality Alliance measure of high dose opioid use. Researchers found that more than half the patients who discontinued their opioid pain medication had no dose reduction prior to discontinuation, with only 5 percent of patients tapering over a period that exceeded 90 days. Subsequent to discontinuation, almost half the patients experienced an opioid-related hospitalization or emergency department visit. Each additional week of taper time was associated with a significant reduction in the probability of having an opioid-related adverse event.

In addition, although 60 percent of the study sample was diagnosed with a substance use disorder, less than 1 percent were transitioned to medications to treat substance use disorders, such as methadone, naltrexone or buprenorphine, after discontinuing opioid pain medications.

The study points out the need for research on how to optimally transition individuals off opioid pain medications when appropriate and onto appropriate alternative treatments.

Tami Mark
Tami Mark, PhD, lead author of the paper and senior director of behavioral health financing and quality measurement at RTI International

Highlights

  • A new study from RTI International finds that patients taking high doses of opioid pain medications often suddenly discontinue their medication, placing them at greater risk of an opioid-related adverse event like an emergency room visit or hospitalization.
  • Researchers found that more than half the patients who discontinued their opioid pain medication had no dose reduction prior to discontinuation, with only 5 percent of patients tapering over a period that exceeded 90 days.
  • Subsequent to discontinuation, almost half the patients experienced an opioid-related hospitalization or emergency department visit. Each additional week of taper time was associated with a significant reduction in the probability of having an opioid-related adverse event.